Kentucky, 2006

Hail in Kentucky, April 15, 2006

April 15, 2006 · NWS JKL · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 14, 9:03 PM EST, 3 hours 30 minutes earlier.

Area forecast discussion, Apr 14, 9:03 PM EST, 3 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
1003 PM EDT FRI APR 14 2006

.DISCUSSION...

EARLIER INDICATIONS APPEAR TO BE PANNING OUT...WITH THE BEST CHANCE
OF PRECIP TONIGHT BEING IN OUT FAR NORTHEAST COUNTIES TONIGHT. A
SHARP DEW POINT GRADIENT EXISTS THERE WITH READINGS NEAR 60 IN
FLEMING AND ROWAN COUNTIES...BUT ONLY IN THE MID TO UPPER 40S NEAR
THE MOUNTAIN PARKWAY. THE LOWER DEW POINTS IN THE MID 40S TO LOWER
50S EXTEND SOUTH THROUGH THE REST OF THE AREA. HAVE UPDATED POPS FOR
TONIGHT TO GO WITH LIKELY IN OUR FAR NE...RANGING DOWN TO SLIGHT
CHANCE OVER THE SW HALF OF THE AREA...WITH THE HIGHEST POPS LATE
TONIGHT. RISK OF SEVERE WX STILL EXISTS IN OUR NORTHEAST COUNTIES...
AND WILL LIKELY HINGE ON WHETHER THERE IS ENOUGH MOISTURE TO SUPPLY
THE NEEDED INSTABILITY.
&&

.PREV DISCUSSION...

546 PM EDT FRI APR 14 2006

NEAR TERM UPDATE...VERY WARM AND UNSTABLE AFTERNOON WITH KJKL AND
KLOZ BOTH HITTING RECORD HIGHS OF 87F...HOWEVER UPPER LEVEL CAP AND
LACK OF LOW-LEVEL MOISTURE HAS HINDERED DEVELOPMENT OF CONVECTION.
ATMOSPHERE HAS MIXED FAR ENOUGH TO BRING DOWN SOME DRIER AIR ONCE
AGAIN THIS AFTERNOON WITH DEWPOINTS FALLING INTO THE UPPER 40S OVER
THE SOUTHERN PART OF THE FORECAST AREA. TO THE NORTH WHERE MORE LOW-
LEVEL MOISTURE IS AVAILABLE...ONE CELL WAS ABLE TO BUST THROUGH THE
CAP AND MOVED ACROSS I-64. 14/18Z NAM RUN KEEPS MOST OF THE ACTION UP
NEAR THE OHIO RIVER TONIGHT WITH A GOOD POSSIBILITY THAT THE SOUTHERN
HALF OF THE FORECAST AREA STAYS DRY. WILL MAINTAIN CURRENT PRODUCTS
FOR A WHILE LONGER BUT IF CURRENT TRENDS CONTINUE...WILL HAVE TO
LOWER POPS LATER ON THIS EVENING...ESPECIALLY ACROSS THE SOUTH.

400 PM EDT FRI APR 14 2006

SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...ALL SIGNS POINTING
TOWARD AN ACTIVE NIGHT FOR PARTS OF THE FORECAST AREA WITH
DISORGANIZED CONVECTION LOCATED OVER THE OHIO VALLEY EXPECTED
TO ORGANIZE INTO AN MCS AND INCREASE IN INTENSITY IN THE VERY WARM...
MOIST AND UNSTABLE ENVIRONMENT IN PLACE. BOUNDARY BISECTING OUR
FORECAST AREA LEFT OVER FROM MORNING MCS IS CLEARLY EVIDENT ON GOES
SOUNDER LIFTED INDEX AND PRECIP WATER IMAGES AND EXPECT UPSTREAM MCS
TO FILL IN ALONG THIS BOUNDARY AND PROPAGATE SOUTHEAST INTO THE AREA.
ATMOSPHERE IS MOST UNSTABLE NORTH OF I-64 WITH 18Z KILN SOUNDING
SHOWING CAPES IN EXCESS OF 3000 J/KG AND LIFTED INDEX VALUES NEAR
-10C. STRONG CAP AROUND 850 MB HOWEVER IS KEEPING A LID ON THINGS FOR
NOW. CAP SIGNIFICANTLY COMPLICATES MATTERS BUT DO EXPECT THE AREA
NORTH OF I-64 TO HAVE THE BEST CHANCE FOR SEVERE STORMS TONIGHT AND
MCS SHOULD PROPAGATE AND BACK-BUILD TO THE SOUTHWEST AFFECTING MOST
IF NOT ALL OF THE FORECAST AREA AND WILL GO ABOVE MOS POP GUIDANCE.

BOUNDARY WILL BE BISECTING THE AREA AGAIN TOMORROW BUT BELIEVE THERE
WILL BE A LULL IN ACTIVITY THROUGH THE MORNING AND EARLY AFTERNOON...
SIMILAR TO THE GFS REPRESENTATION...SO WILL CUT BACK ON THE NAM POPS
A LITTLE BUT CONFIDENCE IS NOT VERY HIGH AT ALL. BOUNDARY IS THEN
PROGGED TO LIFT BACK NORTH AS A WARM FRONT SATURDAY NIGHT AND LIE
NEAR THE OHIO RIVER ON SUNDAY. THE BEST CHANCE FOR PRECIP SATURDAY
NIGHT AND SUNDAY WILL PROPAGATE FROM SOUTHWEST TO NORTHEAST WITH THE
WARM FRONT. COLD FRONT AND SURFACE LOW WILL THEN MOVE THROUGH SUNDAY
NIGHT WITH ANOTHER POSSIBILITY OF SEVERE THUNDERSTORMS AS WELL.

TEMPERATURES WILL REMAIN VERY WARM FOR APRIL WITH HIGHS EXPECTED TO
EXCEED 80 MOST AREAS EACH DAY THROUGH SUNDAY. THE ONE FLY IN THE
OINTMENT IS THE POSSIBILITY THAT WE GET MORE CLOUDS AND PRECIP
TOMORROW WHICH COULD HOLD TEMPS DOWN BELOW CURRENT FORECAST VALUES.
AT THIS TIME HOWEVER...WILL STAY VERY CLOSE TO THE MAV GUIDANCE
VALUES WHICH RESULTED IN LITTLE IF ANY MODIFICATION TO INHERITED TEMP
FORECAST.

LONG TERM (MONDAY THROUGH FRIDAY)...

LONGWAVE PATTERN ACROSS THE CONUS WILL BECOME VERY BLOCKY THROUGH THE
LONG RANGE AS A CUT-OFF LOW SETS UP SHOP OVER THE CANADIAN MARITIMES
AND A DEEP LOW FORMS IN THE NORTH CENTRAL PLAINS...WITH A LARGE
UPPER RIDGE IN BETWEEN OVER THE GREAT LAKES. AS THE PERIOD
BEGINS...SHORTWAVE WILL EXIT EAST KENTUCKY AND WEAKEN AS IT ENTERS
CONFLUENT FLOW ALOFT. 500 MB GYRE OFF NEW ENGLAND WILL PUSH THIS
SYSTEM AND ATTENDANT SURFACE LOW SOUTHEAST INTO THE SOUTHERN
APPALACHIANS KEEPING THE WEATHER UNSETTLED OVER THE FORECAST AREA
THROUGH THE DAY ON MONDAY. A SHARP THERMAL GRADIENT WILL SETUP ACROSS
THE TENNESSEE VALLEY AS THIS SYSTEM SNEAKS OFF THE SOUTHEAST COAST
LINE WITH EAST KENTUCKY REMAINING DRY TO THE NORTH OF THE BOUNDARY ON
TUESDAY. MODELS THEN SHOW WARM FRONT WILL MOVE BACK NORTH TUESDAY
NIGHT WITH THE FRONTAL SYSTEM REMAINING IN THE AREA WITH WAVES LIKELY
MOVING ALONG IT THROUGH FRIDAY. UNCERTAINTY WITH LOCATION AND TIMING
OF THE FEATURES NECESSITATES A SLIGHT CHANCE TO LOW CHANCE POPS FROM
LATE TUESDAY NIGHT THROUGH THE END OF THE PERIOD.

TEMPERATURES WILL REMAIN SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD AND
DID NOT DEVIATE FROM 12Z MEX GUIDANCE NUMBERS MUCH.

1127 AM EDT FRI APR 14 2006

HAVE ADJUSTED GRIDS TO FOLLOW MORE CLOSELY THE 12Z NAM DEPICTION OF
CONVECTIVE TIMING THIS AFTERNOON/EVENING. NAM HAS VERY GOOD
SIMULATION OF EVOLVING CONVECTIVE COMPLEX OVER IL/IN ATTM...AND ITS
SOLUTION LOOKS VERY REASONABLE GIVEN THE STEERING WINDS AND EXPECTED
PROPAGATION. BASICALLY EXPECT LINEAR CONVECTION MOVING INTO OUR
NORTHWEST COUNTIES AROUND 20-21Z.

AS APPROACHING CONVECTION BECOMES INCREASINGLY SURFACE BASED THE
POTENTIAL FOR SEVERE WEATHER WILL BECOME FAIRLY HIGH. BEST POTENTIAL
LOOKS TO BE ACROSS THE COUNTIES ALONG AND NORTH OF THE MOUNTAIN
PARKWAY...WHERE COMBINATION OF BEST FORCING AND DIURNAL TIMING ARE
PHASED. HAVE INCLUDED SEVERE WORDING IN THESE AREAS LATE THIS
AFTERNOON. FOR THE REST OF THE AREA BEST CHANCE FOR CONVECTION WILL
COME THIS EVENING AS MCS/CONVECTIVE BOUNDARY DROPS SOUTH. REST OF
PREVIOUS FORECAST LOOKS GREAT.

607 AM EDT FRI APR 14 2006

ONGOING MCS HAS WEAKENED SIGNIFICANTLY OVER THE PAST HOUR. STRONGEST
STORMS ON THE WESTERN FLANK HAVE HAD A HARD TIME HOLDING TOGETHER AS
THEY WORK INTO A LESS SUPPORTIVE ATMOSPHERE. RADAR IS SHOWING MORE
COLD POOLING ECHOES THAN WIDESPREAD PRECIP...HOWEVER SINCE THE
COMPLEX HAS MADE IT FURTHER SOUTH THAN ANTICIPATED...WILL UPDATE THE
POPS FOR EARLY THIS MORNING. UPDATE OUT SHORTLY.

330 AM EDT FRI APR 14 2006

MATURE MCS IN RESPONSE TO S/W RIDING ACROSS STATIONARY FRONTAL
BOUNDARY IS CURRENTLY AFFECTING IL/IN. GENERAL MOVEMENT HAS BEEN TO
THE ESE...STAYING IN THE VICINITY OF THE REMNANT FRONTAL BOUNDARY
STRETCHED FROM MN DOWN THROUGH WV. CURRENTLY HAVE RELATIVELY DRY AIR
IN THE EASTERN PORTION OF THE CWA FROM DRY AIR MIX DOWN FROM
YESTERDAY AFTERNOON. THIS IS SLOWLY BEING MIXED OUT FROM WEST TO
EAST AS SOUTHWESTERLY FLOW RAMPS UP. EXPECT THE MCS TO SKIM THE
INTERSTATE 64 CORRIDOR BY DAWN...BUT WOULD EXPECT ANYTHING TO REMAIN
BELOW SEVERE LIMITS. LEFTOVER BOUNDARY FROM THIS ACTIVITY COMBINED
WITH GOOD HEATING WILL CONTRIBUTE TO MORE SCATTERED CONVECTION TO
DEVELOP AT PEAK HEATING...WITH BEST POPS ORIENTED CLOSER TO THE
REMNANT FRONTAL BOUNDARY. ANY STORM WILL HAVE LARGE HAIL AND
DAMAGING WIND POTENTIAL. MOS HAS COME IN DECISIVELY WARMER
TODAY...PREDICTING RECORD HIGHS AT BOTH JKL AND LOZ. GIVEN THE
STRONG SOUTHWEST FLOW PUMPING IN EVEN WARMER AIR THAN YESTERDAY...DO
NOT SEE MUCH REASON TO ARGUE. TEMPERATURES WILL SOAR INTO THE MID
80S AS LEFTOVER HIGH CLOUDS SHOULD MIX OUT BY MID-AFTERNOON.

ANOTHER TRAVERSING S/W WILL HELP TO INITIATE ANOTHER COMPLEX ACROSS
THE CENTRAL IL/IN LATER THIS AFTERNOON. THIS WILL LIKELY AFFECT
PORTIONS OF EASTERN KENTUCKY BY TONIGHT...WITH SOME HAILERS AND
DAMAGING WINDS A GOOD POSSIBILITY IN ANY OF THE STORMS ONCE AGAIN.

THIS COMPLEX WILL LIKELY TAKE THE FRONT CLOSER TO OUR AREA...LEAVING
US MORE SUSCEPTIBLE TO CONVECTION REFIRING ON SATURDAY AFTERNOON AND
CONTINUING INTO THE OVERNIGHT. MODELS HAVE THEN RAMP UP A PLAINS LOW
WHICH GRADUALLY WORK ITS WAY EAST AND DAMPEN AS IT DOES SO. BEST
SHOT OF RAIN WILL COME SUNDAY NIGHT INTO MONDAY MORNING AS SFC LOW
TRACKS ACROSS THE AREA. GFS IS A BIT FURTHER NORTH WITH THE TRACK
COMPARED TO THE NAM...BUT EITHER SOLUTION WOULD YIELD A GOOD CHANCE
OF PRECIPITATION DURING THAT TIME FRAME...SO HAVE TAKEN POPS UP TO
50 PERCENT. HAVE LEFT THE REMAINDER OF THE EXTENDED INTACT.
&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.
&&

HAL
Hazardous weather outlook, Apr 14, 6:41 PM EST, 5 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
741 PM EDT FRI APR 14 2006

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-151100-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
741 PM EDT FRI APR 14 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

AN AREA OF THUNDERSTORMS IS EXPECTED TO MOVE SOUTHEAST INTO KENTUCKY
TONIGHT. THE STORM PREDICTION CENTER INDICATES THERE IS A SLIGHT RISK
THAT SOME OF THESE STORMS COULD BE SEVERE...PRODUCING LARGE HAIL AND
DAMAGING WINDS. THE PLACES MOST LIKELY TO HAVE THUNDERSTORMS ARE
LOCATIONS AROUND FLEMINGSBURG...MOREHEAD...WEST LIBERTY AND
PAINTSVILLE...WITH THE PROBABILITY DECREASING AS YOU HEAD SOUTHWEST
TOWARD THE TENNESSEE BORDER.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A POSSIBILITY OF THUNDERSTORMS ON SATURDAY THROUGH MONDAY...
AND ON TUESDAY NIGHT THROUGH THURSDAY. THE STORM PREDICTION CENTER
INDICATES THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON SUNDAY
AND SUNDAY NIGHT...WITH THE PRIMARY THREATS BEING DAMAGING WINDS AND
LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...AND ON SUNDAY AND SUNDAY
NIGHT.

HAL

In the hours before

Special weather statement, Apr 15, 12:12 AM EST, 21 minutes before
KYZ044-150600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
112 AM EDT SAT APR 15 2006

KYZ044-150600-
FLEMING-
112 AM EDT SAT APR 15 2006

...A STRONG THUNDERSTORM TO AFFECT THE AREA...

AT 112 AM EDT...A STRONG THUNDERSTORM WAS LOCATED 13 MILES WEST OF
FLEMINGSBURG...OR 7 MILES NORTHWEST OF COWAN...MOVING SOUTHEAST AT 45
MPH. THIS STORM WILL BE NEAR NEPTON AROUND 120 AM EDT...CRAINTOWN
AROUND 125 AM EDT...FLEMINGSBURG AND TILTON AROUND 130 AM
EDT...POPLAR PLAINS AROUND 135 AM EDT...PLUMMERS LANDING AROUND 140
AM EDT. RESIDENTS SHOULD EXPECT VERY HEAVY RAIN...WITH RAINFALL
RATES OF UP TO AN INCH PER HOUR...GUSTY WINDS AROUND 40 MPH...
FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS.

PELTON

The radar

The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 05:32 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fleming

When
April 15, 12:33 AM EST to 12:36 AM EST
Where
Fleming County, Flemingsburg
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
38.417, -83.733

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2006Every state in 2006This day in weather historyWarnings in Kentucky, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5500332.